Virginia, 2003

Flash Flood and Damaging Wind in Virginia, September 4, 2003

September 4, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy thunderstorm rains caused Apple Branch to flood onto Route 58 in Danville, closing the westbound lane with up to 3 feet of water and caused Sandy Creek to flood and close part of Beavers Mill Road in Danville. Thunderstorm winds flipped a tractor trailer and tore the tin roof off of a barn in Blairs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the afternoon of the 4th produced flash flooding and damaging winds.Heavy thunderstorm rains caused Apple Branch to flood onto Route 58 in Danville, closing the westbound lane with up to 3 feet of water and caused Sandy Creek to flood and close part of Beavers Mill Road in Danville. An automobile was also submerged in flooding on Riverside Drive in Danville.Thunderstorm winds flipped a tractor trailer and tore the tin roof off of a barn in Blairs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 8:45 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 8:45 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
945 AM EDT THU SEP 4 2003

HAVE DECIDED TO EXTEND THE FFA FOR ALL OF THE CWA THROUGH 4 PM.
STILL SOME HEAVY RAIN TRACKING ACROSS THE FAR WESTERN COUNTIES UNDER
H2 RER.  THIS IS FORECAST TO SLOWLY SHIFT NORTHEAST THROGH THE DAY
AND BE EAST OF THE FA BY LATE.  SO FAR RAINFALL HAS BE HEAVIEST
ACROSS THE FAR WEST AND FAR EAST...WITH LITTLE RAINFALL IN THE AREA
THAT WAS UNDER THE FFA FROM OVERNIGHT AND THIS MORNING.  STILL THE
POTENTIAL FOR SOME HEAVY RAIN IN THIS STRIP AS FRONT PROGRESSES
EASTWARD AND UPPER DYNAMICS PULL EASTWARD ALSO. FFGS IN THIS AREA
STILL LOW AND JUST OVER AN INCH IN AN HOUR COULD CAUSE SOME STREAM
FLOODING.  FARTHER EAST...12 HOUR RAINFALL AMOUNTS HAVE BEEN HIGH
FROM WILKESBORO TO LYNCHBURG AND POINTS EAST.  THIS AREA ALSO SLIGHT
RISKED FOR THIS AFTERNOON.  ANY HEATING SHOULD REALLY GET THINGS
GOING THERE.

WILL BE UPDATING VERY SHORTLY.

.RNK...
NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
NCZ001>006...NCZ018>020.

VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...FLOOD WATCH THROUGH NOON TODAY FOR ZONES WVZ042>045.

JH
Hazardous weather outlook, Sep 4, 3:28 AM EST, 10 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS
EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN
1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH
OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS
ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER
TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS.
PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR
ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG
OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 4, 12:29 PM EST, 1 hour 1 minute before
NCZ005-006-VAZ044-058-059-041855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU SEP 4 2003

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL
RAINS...AND GUSTY WINDS WILL AFFECT LOCATIONS FROM REIDSVILLE AND
YANCEYVILLE...NORTH THROUGH DANVILLE...NATHALIE...AND CHARLOTTE
COURT HOUSE THROUGH 3 PM. RAINFALL AMOUNTS IN AN HOUR WILL BE AS
HIGH AS AN INCH AND THREE QUARTERS. STAY INDOORS UNTIL THESE STORMS
HAVE PASSED...AND AVOID USING ELECTRICAL APPLIANCES. IF TRAVELING...
YOU WILL ENCOUNTER STANDING WATER ON MANY ROADS...SO USE CAUTION.

WHP
Special weather statement, Sep 4, 1:10 PM EST, 20 minutes before
NCZ006-041900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU SEP 4 2003

STRONG THUNDERSTORMS WILL TRACK ACROSS CASWELL COUNTY THROUGH 3 PM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...AS
WELL AS WIND GUSTS TO 45 MPH AND TORRENTIAL RAINS.  PONDING OF WATER
ON ROADS AND OTHER POOR DRAINAGE AREAS WILL LIKELY OCCUR WITH THESE
STORMS.

SPN

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
September 4, 1:30 PM EST
Where
Pittsylvania County, Blairs
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -79.383

Flash Flood, Danville (C)

When
September 4, 1:35 PM EST to 3:15 PM EST
Where
Danville (C) County, Danville
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.586, -79.395 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337730, 5337729.